Sedative Hypnotic Medication Use and the Risk of Motor Vehicle Crash

Ryan N. Hansen, PharmD, PhD; Denise M. Boudreau, PhD; Beth E. Ebel, MD, MSc, MPH; David C. Grossman, MD, MPH; Sean D. Sullivan, PhD

Disclosures

Am J Public Health. 2015;105(8):e64-e69. 

In This Article

Abstract and Introduction

Abstract

Objectives. We sought to estimate the association between sedative hypnotic use and motor vehicle crash risk.

Methods. We conducted a new user cohort study of 409 171 adults in an integrated health care system. Health plan data were linked to driver license and collision records. Participants were aged 21 years or older, licensed to drive in Washington State, had at least 1 year of continuous enrollment between 2003 and 2008, and were followed until death, disenrollment, or study end. We used proportional hazards regression to estimate the risk of crash associated with 3 sedatives.

Results. We found 5.8% of patients received new sedative prescriptions, with 11 197 person-years of exposure. New users of sedatives were associated with an increased risk of crash relative to nonuse: temazepam hazard ratio (HR) = 1.27 (95% confidence interval [CI] = 0.85, 1.91), trazodone HR = 1.91 (95% CI = 1.62, 2.25), and zolpidem HR = 2.20 (95% CI = 1.64, 2.95). These risk estimates are equivalent to blood alcohol concentration levels between 0.06% and 0.11%.

Conclusions. New use of sedative hypnotics is associated with increased motor vehicle crash risk. Clinicians initiating sedative hypnotic treatment should consider length of treatment and counseling on driving risk.

Introduction

Sedative hypnotic medications are commonly prescribed for treatment of insomnia.[1–3] Residual sedation is common with sedatives, especially the class of short-acting GABA-agonists commonly referred to as "z-hypnotics" (zolpidem, zopiclone, and zaleplon),[4,5] and sedation in itself is a causal factor for many motor vehicle crashes in the United States and abroad.[6–8] Little is known about the impact of sedative medications on crash rates in the United States, with most research focused on elderly drivers or in simulation studies.[9,10] A recent systematic review of pharmaceutical consumption and traffic safety concluded that larger studies were needed to evaluate the association between overall medication use and traffic crashes.[11] Furthermore, the US Food and Drug Administration has issued multiple drug safety communications specifically for zolpidem over the past 2 years, pointedly making the case for patients and physicians to take great care in avoiding sedation while driving.[12,13] There are recent changes in the Food and Drug Administration–approved labels for zolpidem products that suggest lower recommended dosing.[12]

The half-life of insomnia medications, including those with delayed-release dosage formulations, ranges from 1 to 11 hours.[14] A longer half-life may promote continued sedation during the morning following a sleep induced by the drug.[4] These delayed effects may produce slow reaction time and lack of appropriate judgment by someone operating a motor vehicle. Sedatives may increase the likelihood of crash by modifying 2 processes: (1) judgment governing when to operate a motor vehicle, and (2) increasing drowsiness or delaying reaction times.

Recent research has demonstrated that sedative hypnotic prescriptions may put people at a 3-fold increased risk of premature mortality, with more than 4-fold increased risk in people receiving 90 or more days of medication in the first year of treatment.[15,16] A portion of this may be attributable to increased crash risk. Concern about increased crash risk led the Food and Drug Administration to recommend the identification of persons at risk for sedative-related crashes.[17] No previous US study has compared the safety of sedatives with regard to crash risk at a population level. However, observational research from Canada, the European Union, and Taiwan suggest that sedative medications are associated with increased risk of motor vehicle crashes.[9,18] We sought to investigate the risk of motor vehicle crash associated with sedative hypnotic use, and compared the crash risk associated with individual sedative medications among enrollees of a large health organization in Washington State.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....